Pfizer’s popular antibacterial drug Zyvox (linezolid) has been linked to serious central nervous system (CNS) reactions when given to patients taking psychiatric medications dealing with the serotonin system of the brain. Safety information about this dangerous drug interaction is being added to the drug labels of Zyvox and serotonergic psychiatric medications. Patients taking psychiatric drugs are encouraged to discuss the risks associated with Zyvox with their healthcare professionals.
What’s the problem?
July 27, 2011 – According to a press release issued today, the U.S. Food & Drug Administration (FDA) has received a number of reports of severe CNS reactions when Zyvox is taken in combination with the following serotonergic psychiatric medications:
- Paxil, Paxil CR, Pexeva (paroxetine)
- Luvox, Luvox CR (fluvoxamine)
- Prozac, Sarafem, Symbyax (fluoxetine)
- Zoloft (sertraline)
- Celexa (citalopram)
- Lexapro (escitalopram)
- Effexor, Effexor XR
- Pristiq (desvenlafaxine)
- Cymbalta (duloxetine)
- Tricyclic Antidepressants (TCAs)
- Monoamine Oxidase Inhibitors (MAOIs)
- Other psychiatric medications
Updated safety information and important drug usage recommendations for emergency and non-emergency situations are being added to the labels of these drugs.
Zyvox is an antibiotic medication used to treat different types of bacterial infections such as pneumonia, skin infections, and other infections that are resistant to antibiotics. It is a reversible monoamine oxidase inhibitor (MAOI), which prevents the action of monoamine oxidase A, an enzyme responsible for breaking down serotonin in the brain. Although the specifics of the drug interaction are currently unknown, it is thought that when Zyvox is taken in combination with any of the psychiatric medications listed above, high levels of serotonin can build up in the brain, resulting in a toxic condition known as serotonin syndrome.
Zyvox Serotonin Syndrome
Zyvox-induced serotonin syndrome is a rare but potentially life threatening drug interaction that causes the body to have too much serotonin, a brain chemical produced by nerve cells. The condition occurs when two drugs that affect the body’s serotonin levels – such as Zyvox and serotonergic psychiatric medications – are taken together at the same time. When used simultaneously, the drugs cause too much serotonin to be either released from or remain in the brain. Serotonin syndrome is most likely to occur immediately after the drugs are taken together. Signs and symptoms may include:
- agitation or restlessness
- fast heart beat
- increased body temperature
- loss of coordination
- overactive reflexes
- rapid changes in blood pressure
According to the Mayo Clinic, treatment of serotonin syndrome varies widely from patient to patient and depends largely on the severity of the symptoms. If your symptoms are minor, consulting your doctor and stopping the medicine may be enough to correct the problem. If you have symptoms that persist, you may need medical treatment. If you have a severe case of serotonin syndrome, you’ll need intensive treatment in a hospital. Depending on your symptoms, you may receive one ore more of the following treatments:
- muscle relaxants – Benzodiazepines such as Valium or lorazepam can help control agitation, seizures and muscle stiffness.
- serotonin-production blocking agents – drugs such as cyproheptadine can help blocking serotonin production.
- oxygen and intravenous (IV) fluids – breathing oxygen through a mask helps maintain normal oxygen levels in your blood, and IV fluids are used to treat dehydration and fever.
- drugs that control heart rate and blood pressure may be used to reduce your high heart rate or blood pressure.
- a breathing tube and machine to paralyze your muscles may be necessary if you have a high fever.
If you are taking Zyvox
Under all but the most extreme circumstances, Zyvox should not be given to patients taking serotonergic medications. However, the following potentially life-threatening conditions may require urgent treatment with Zyvox:
- vancomycin-resistant Enterococcus faecium (VRE) infections
- nosocomial pneumonia
- skin and skin structure infections
- infections caused by methicillin-resistant Staphylococcus aureus (MRSA)
IMPORTANT: Patients should not stop taking their psychiatric meds without first consulting their healthcare professional. It is extremely dangerous to abruptly stop taking these drugs after long-term use. Abruptly discontinuing psychiatric medications can have catastrophic effects on the body, including seizures and death. No less dangerous are the effects of abrupt discontinuation on behavior. In extreme cases, the withdrawal effects cause people to commit murder or suicide.